Alert archive / Alabama / Tornado Warnings in 2020
Tornado Warning 19, NWS Huntsville, AL
NWS Huntsville, AL issued this tornado warning at Mar 24, 2020, 7:57 PM CDT for DeKalb County, Jackson County, Marshall County, Alabama. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 24, 2020, 7:57 PM CDT (00:57 UTC)
- Expired
- Mar 24, 2020, 8:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties DeKalb County, AL, Jackson County, AL, Marshall County, AL
The radar
The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 24, 3:06 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1720 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km storm-relative helicity
- 204 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
069
WFUS54 KHUN 250057
TORHUN
ALC049-071-095-250145-
/O.NEW.KHUN.TO.W.0019.200325T0057Z-200325T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
757 PM CDT Tue Mar 24 2020
The National Weather Service in Huntsville Alabama has issued a
* Tornado Warning for...
Southwestern Jackson County in northeastern Alabama...
Northeastern Marshall County in northeastern Alabama...
West central DeKalb County in northeastern Alabama...
* Until 845 PM CDT.
* At 757 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Grant, or 13 miles north of Guntersville, moving
east at 45 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Scottsboro, Rainsville, Henagar, Sylvania, Fyffe, Powell, Grant,
Section, Woodville and Dutton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3437 8581 3448 8639 3452 8639 3451 8637
3452 8635 3451 8634 3454 8631 3456 8631
3457 8633 3458 8630 3459 8630 3460 8633
3464 8635 3465 8578
TIME...MOT...LOC 0057Z 268DEG 40KT 3455 8632
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
GH2 follow-up statements
635
WWUS54 KHUN 250115
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
815 PM CDT Tue Mar 24 2020
ALC049-071-095-250145-
/O.CON.KHUN.TO.W.0019.000000T0000Z-200325T0145Z/
Jackson AL-Marshall AL-DeKalb AL-
815 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTH
CENTRAL JACKSON...NORTHEASTERN MARSHALL AND WEST CENTRAL DEKALB
COUNTIES...
At 814 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles east of Grant, or 13 miles south of Scottsboro,
moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Scottsboro, Rainsville, Sylvania, Fyffe, Powell, Section, Dutton,
Langston, Lakeview and Guest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3437 8581 3445 8623 3460 8612 3460 8579
TIME...MOT...LOC 0114Z 282DEG 33KT 3449 8612
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
AMP279
WWUS54 KHUN 250124
SVSHUN
Severe Weather Statement
National Weather Service Huntsville AL
824 PM CDT Tue Mar 24 2020
ALC071-095-250134-
/O.CAN.KHUN.TO.W.0019.000000T0000Z-200325T0145Z/
Jackson AL-Marshall AL-
824 PM CDT Tue Mar 24 2020
...THE TORNADO WARNING FOR SOUTH CENTRAL JACKSON AND NORTHEASTERN
MARSHALL COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for north central
and northeastern Alabama.
LAT...LON 3437 8581 3446 8608 3447 8606 3447 8603
3448 8602 3449 8599 3459 8584 3460 8579
TIME...MOT...LOC 0124Z 281DEG 34KT 3448 8601
$$
ALC049-250145-
/O.CON.KHUN.TO.W.0019.000000T0000Z-200325T0145Z/
DeKalb AL-
824 PM CDT Tue Mar 24 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR CENTRAL
DEKALB COUNTY...
At 824 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Fyffe, or 9 miles west of Rainsville, moving east at
40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Rainsville, Sylvania, Fyffe, Powell, Peeks Corner and Guest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3437 8581 3446 8608 3447 8606 3447 8603
3448 8602 3449 8599 3459 8584 3460 8579
TIME...MOT...LOC 0124Z 281DEG 34KT 3448 8601
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
AMPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 24, 6:18 PM CDT, 1 hour 39 minutes earlier.
Area forecast discussion, Mar 24, 6:18 PM CDT, 1 hour 39 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 618 PM CDT Tue Mar 24 2020 .UPDATE... For 00Z TAFS. && .NEAR TERM...(Tonight) Issued at 208 PM CDT Tue Mar 24 2020 A warm front has lifted north of KHSV and KMSL to near K4A6 at 18Z. The warm sector appears capped at this point, but it is a weak cap and we already a couple of showers redeveloping in northeast AL. Various HRRR runs have suggested supercell development in western/central MS and western TN by 20-21Z. These will move rapidly east- northeast into northwest AL and southern middle TN by 23-00Z as a surface low now in NW AR reaches near Nashville around 00Z. The warm front will likely lift north of our TN counties if this occurs. There is also what appears to be a differential heating boundary from this morning's MCS located near the near the TN river into north GA connecting to the wedge front. This boundary may be the source of the showers mentioned above. The boundary separates temps from 70s south to 60s north and could play a role in enhancement of the tornado threat wherever this ends up due to potentially greater effective SRH values. A wider T/Td spread in north AL along with southwesterly flow level flow could lend to a lower tornado threat further south. However, several HRRR runs indicate supercells with UD paths even in the warm sector. Large hail looks to be a considerable threat with effective bulk shears of 60-70kt and MUCAPE values approaching 1500 j/kg. Thus, the ENH risk area looks good, especially near the warm front and surface low. Thunderstorms should exit the I-59 corridor by 03-04Z. .SHORT TERM...(Wednesday through Thursday night) Issued at 208 PM CDT Tue Mar 24 2020 The cold front will shift south on Wednesday with low clouds lingering through midday before stronger heating lifts/dissipates them. Depending on the timing of the cleaning, temperatures should warm into the m-u60s during the afternoon. A surface ridge will shift southeast into the upper OH and TN valleys Wednesday night and east of the Appalachians on Thursday. A combination of increasing warm advection/building heights and good solar insolation, temperatures should rebound well into the u70s to l80s. .LONG TERM...(Thursday night through Monday) Issued at 208 PM CDT Tue Mar 24 2020 The ridge of high pressure starts moving off to the east, increasing southerly flow, and streaming moisture into the area. Expect increasing clouds, but the WAA will raise temperatures into the low- to-mid 80s. An approaching trough will help to enhance the southerly flow Friday night into Saturday. With southerly flow and cloud cover in place, lows Friday night into Saturday will only drop into the mid-60s. Showers and thunderstorms are expected with a cold front moving through during the day on Saturday. The better dynamics will be closer to the low pressure center well north of the Tennessee Valley, however, can't rule out some stronger thunderstorms Saturday night. Pattern looks fairly messy Sunday into early next week. Behind the front on Sunday, expect some clearing, but possible shortwaves behind the front may keep some cloud cover around. Temperatures will be much more closer to climatology on Sunday as weak northerly flow brings cooler, drier air into the Tennessee Valley. We keep cooler, more seasonable temperatures into Monday, with a stationary boundary becoming more organized along the Gulf Coast. This boundary may lead to some chance of precipitation early next week, as the location of this boundary is up in the air this far out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Mar 24 2020 VFR conditions will likely continue to lower with SHRA near occurring at both terminals after 00Z. Expect +TSRA to occur at KMSL between 00Z and 02Z and between 01Z and 04Z at KHSV. CIGS below 1000 feet near and behind the cold front are expected after 04Z and KMSL and after 06Z at KHSV. CIGS look to climb back above 1500 feet after daybreak at both sites. Wind should keep any patchy fog at bay. VFR conditions are expected to return towards 21Z at both terminals. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Flash Flood Watch until 1 AM CDT Wednesday for ALZ001>010. TN...Flash Flood Watch until 1 AM CDT Wednesday for TNZ076-096-097. && NEAR TERM...17 SHORT TERM...17 LONG TERM...McCoy AVIATION...KTW For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Mar 24, 4:34 PM CDT, 3 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 434 PM CDT Tue Mar 24 2020 ALZ001>010-016-TNZ076-096-097-251130- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 434 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Another round of scattered thunderstorms will continue to develop and increase in coverage ahead of an approaching cold front late this afternoon and this evening. Conditions appear favorable for the development of a few severe thunderstorms capable of producing damaging winds, large hail, and tornadoes. A Tornado Watch is in effect for all of the forecast area until 10 PM CDT. A Flash Flood Watch also remains in effect until 1 AM Wednesday morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Additional thunderstorms are possible across the region on Saturday, although coverage and intensity is expected to be lower at this point. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters and emergency management personnel is ongoing into the evening. 20 / RB
In the hours before
Special weather statement, Mar 24, 3:24 PM CDT, 4 hours 33 minutes before
Special Weather Statement
National Weather Service Huntsville AL
324 PM CDT Tue Mar 24 2020
ALZ006-242115-
Madison AL-
324 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MADISON COUNTY UNTIL 415
PM CDT...
At 324 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Huntsville, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Huntsville, Moores Mill, Meridianville, Redstone Arsenal, Alabama A
And M University, University Of Alabama In Huntsville, New Market,
Ryland and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
&&
LAT...LON 3497 8640 3488 8634 3487 8635 3486 8635
3485 8634 3483 8633 3480 8635 3469 8666
3479 8672
TIME...MOT...LOC 2024Z 239DEG 27KT 3477 8663
AMPSpecial weather statement, Mar 24, 4:06 PM CDT, 3 hours 51 minutes before
Special Weather Statement
National Weather Service Huntsville AL
406 PM CDT Tue Mar 24 2020
ALZ002-003-242130-
Franklin AL-Colbert AL-
406 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN COLBERT AND FRANKLIN
COUNTIES UNTIL 430 PM CDT...
At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Belgreen, or 9 miles east of Red Bay, moving
northeast at 55 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Russellville, Tuscumbia, Red Bay, Littleville, Belgreen, Vina, Posey
Loop, Atwood, Tharptown and Duketon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.
Cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3456 8815 3465 8813 3473 8757 3439 8758
3432 8813 3432 8817
TIME...MOT...LOC 2105Z 239DEG 49KT 3442 8797
AMPLocal storm report, Mar 24, 7:31 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG 1 N MOORESVILLE 34.63N 86.88W
03/24/2020 LIMESTONE AL STORM CHASER
TREES AND POWERLINES DOWNED NEAR I-565 AND
MOORESVILLE ROAD.
&&
RSBLocal storm report, Mar 24, 7:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
733 PM CDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 PM TSTM WND DMG DECATUR 34.58N 86.99W
03/24/2020 MORGAN AL TRAINED SPOTTER
POWER FLASHES.
&&
RSBLocal storm report, Mar 24, 7:44 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
744 PM CDT TUE MAR 24 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM TSTM WND DMG DECATUR 34.57N 86.99W
03/24/2020 MORGAN AL LAW ENFORCEMENT
TREES BLOCKING THE ROAD AT JAMES STREET AND
AUSTINVILLE RD.
&&
RSBSpecial weather statement, Mar 24, 7:52 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Huntsville AL
752 PM CDT Tue Mar 24 2020
ALZ007-016-250130-
Morgan AL-Cullman AL-
752 PM CDT Tue Mar 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CULLMAN AND SOUTHERN
MORGAN COUNTIES UNTIL 830 PM CDT...
At 751 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sardis, or 11 miles northeast of Arley, moving east at 45 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cullman, Holly Pond, Baldwin, Vinemont, Baileyton, West Point, Eva,
Jones Chapel, Ryan Crossroads and Joppa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3417 8711 3432 8711 3435 8658 3431 8658
3430 8655 3418 8655 3417 8657 3413 8660
TIME...MOT...LOC 0051Z 268DEG 40KT 3423 8710
GHThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 7:19 PM CDT | Tornado Warning | HUN | Limestone, Madison, Marshall, Morgan | 41 min |
| Mar 24, 7:21 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale, Lawrence, Morgan | 3 hr |
| Mar 24, 7:28 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison | 47 min |
| Mar 24, 7:52 PM CDT | Special Weather Statement | HUN | Cullman | 38 min |
| Mar 24, 8:18 PM CDT | Special Weather Statement | HUN | Jackson | 27 min |
| Mar 24, 8:32 PM CDT | Tornado Warning | HUN | DeKalb | 24 min |
| Mar 24, 8:39 PM CDT | Tornado Warning | HUN | DeKalb | 12 min |
| Mar 24, 8:50 PM CDT | Special Weather Statement | HUN | Marshall | 40 min |
| Mar 24, 8:57 PM CDT | Special Weather Statement | HUN | DeKalb | 48 min |
| Mar 24, 9:53 PM CDT | Special Weather Statement | HUN | DeKalb, Marshall | 52 min |
| Mar 25, 1:23 AM CDT | Areal Flood Warning | HUN | Madison | 12 hr |
Nearby
Tornado Warnings in Alabama, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.